Tennessee, 2008

Damaging Winds in Tennessee, June 12, 2008

June 12, 2008 · NWS MRX · 8 events in 3 counties and zones

Diurnal instability triggered a few severe thunderstorms during the afternoon hours. Storm reports were for damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Diurnal instability triggered a few severe thunderstorms during the afternoon hours. Storm reports were for damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 12, 10:10 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 12, 10:10 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 AM EDT THU JUN 12 2008

.DISCUSSION...MOIST...WEAK TO MODERATELY UNSTABLE AIR MASS REMAINS
IN PLACE ACROSS THE SOUTHERN APPALACHIAN REGION TODAY.  THIS WILL
AGAIN ALLOW ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP THIS
AFTERNOON.  EXPECT TO SEE INITIAL DEVELOPMENT ALONG THE EAST TN
MOUNTAINS WITH STORMS MOVING INTO THE TN VALLEY DURING THE LATE
AFTERNOON AND EVENING HOURS.  ALL LOOKS GOOD IN THE CURRENT
FORECAST...WILL UPDATE ZONE PACKAGE TO REMOVE MORNING WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  92  69  89  69  87 /  30  20  30  30  50
KNOXVILLE AIRPORT, TN    91  68  90  67  85 /  30  20  20  30  50
OAK RIDGE, TN            91  68  90  68  84 /  30  20  20  40  50
TRI CITIES AIRPORT, TN   89  65  89  63  84 /  30  20  20  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Jun 12, 3:52 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 AM EDT THU JUN 12 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
452 AM EDT THU JUN 12 2008 /352 AM CDT THU JUN 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME
STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH SATURDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
SOME STORMS COULD BECOME SEVERE EACH DAY...WITH THE HIGHEST CHANCES
EXPECTED ON SATURDAY. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY. THE ISOLATED NATURE
OF THE POSSIBLE SEVERE WEATHER TODAY AND FRIDAY LIMITS THE NEED
FOR SPOTTERS ON THOSE DAYS.

GH

The radar

The Knoxville radar (KMRX), 53 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
June 12, 2:15 PM EST to 2:18 PM EST
Where
Sevier County, 1.49 mi SSE of Gatlinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
35.700, -83.510

Park officials reported a tree downed on a powerline by thunderstorm winds off Highway 441 near the Sugarlands Center.

Thunderstorm Wind, Sevier

When
June 12, 2:18 PM EST to 2:20 PM EST
Where
Sevier County, 2.64 mi ESE of Line Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
35.680, -83.610

Park officials reported a tree downed by thunderstorm winds across Highway 73 near Sinks.

Thunderstorm Wind, Sevier

When
June 12, 2:55 PM EST to 3:00 PM EST
Where
Sevier County, 1.32 mi WSW of Pitner
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.870, -83.770

Dispatch reported 3 trees downed by thunderstorm winds in the Seymour area.

Thunderstorm Wind, Knox

When
June 12, 3:00 PM EST to 3:10 PM EST
Where
Knox County, 1.38 mi N of South Knoxville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.950, -83.920

Dispatch reported several trees downed by thunderstorm winds in the Knoxville area. A tree fell on home in Knoxville damaging the roof.

Thunderstorm Wind, Blount

When
June 12, 3:08 PM EST to 3:10 PM EST
Where
Blount County, Maryville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.750, -83.970

Dispatch reported several trees downed by thunderstorm winds in the Maryville area.

Thunderstorm Wind, Knox

When
June 12, 3:20 PM EST to 3:23 PM EST
Where
Knox County, 1.49 mi NNE of Coster
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.000, -83.920

Dispatch reported a few trees downed by thunderstorm winds in the Fountain City area.

Thunderstorm Wind, Knox

When
June 12, 3:20 PM EST to 3:23 PM EST
Where
Knox County, 0.56 mi W of Arlington
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.000, -83.960

Dispatch reported a few trees downed by thunderstorm winds near Clinton Highway.

Thunderstorm Wind, Knox

When
June 12, 3:30 PM EST to 3:32 PM EST
Where
Knox County, Beaver Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.980, -84.120

The public reported 2 trees downed by thunderstorm winds on Emory Road in Karns.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111439, 111441, 111442, 111443, 111444, 111446, 111447, 111449.